Heavy Snow, Midland
- When
- February 7, 5:00 PM EST to February 8, 7:00 AM EST
- Where
- Midland forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.647, -84.388 (the zone’s center; the record gives no point)
A strengthening low pressure system tracked across the southern Great Lakes Thursday and Friday (February 7-8) bringing widespread snowfall to Southeast Michigan. Snow started earlier across the Saginaw Valley and the Thumb, bringing the highest snowfall totals of 7 to 10 inches to that region, with generally 3 to 6 inches further south.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A strengthening low pressure system tracked across the southern Great Lakes Thursday and Friday (February 7-8) bringing widespread snowfall to Southeast Michigan. Snow started earlier across the Saginaw Valley and the Thumb, bringing the highest snowfall totals of 7 to 10 inches to that region, with generally 3 to 6 inches further south. Lesser amounts were found south of the Metro Detroit area, as dry air had to be overcome and warm air filtered in ahead of the system. This lead to a period of freezing rain and sleet, with some locations reporting up to 0.10 inches of ice. |Here are some of the higher snowfall totals reported:|Midland (Midland) 12.0 inches.|Bay Port (Huron) 10.7 inches.|Auburn (Bay) 8.2 inches.|Merrill (Saginaw) 8.0 inches.|Peck (Sanilac) 6.5 inches.|Port Huron (St. Clair) 6.5 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Feb 7, 3:30 PM EST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
330 PM EST THU FEB 7 2013
.SHORT TERM...THIS EVENING THROUGH FRIDAY
COMPACT WAVE ALONG THE SOUTHERN PERIPHERY OF THE NORTHERN STREAM IS
CLIPPING EAST/SOUTHEAST THROUGH THE WESTERN GREAT LAKES THIS
AFTERNOON. LOWER TROPOSPHERIC FLOW HAS INCREASED IN ADVANCE OF THIS
FEATURE ALONG THE MID-MISSISSIPPI VALLEY MANIFESTING IN A BROAD
REGION OF RAIN ACROSS ILLINOIS SOUTH INTO ARKANSAS WITH SNOW
SPREADING ACROSS WISCONSIN AND FAR WESTERN LOWER MICHIGAN.
MID-LEVEL FORCING REMAINS IN PLACE ACROSS THE SAGINAW VALLEY /AS
EVIDENCED BY LOW-LEVEL WATER VAPOR IMAGERY/ WAITING FOR MOISTURE
TRANSPORT TO ARRIVE. EXPECTING SATURATION TO OCCUR WITHIN THIS ZONE
OF FORCING BY SUNDOWN...AFTER WHICH ACCUMULATING SNOWFALL WILL
QUICKLY FOLLOW.
MEANWHILE...THE WELL ESTABLISHED MOISTURE PLUME IS WAITING ON THE
UPPER-LEVEL PV ANOMALY OVER MINNESOTA TO LINK UP AND SHOULD BEGIN TO
BREAK TOWARD THE EAST THIS EVENING. CONSEQUENTLY...THE ONSET OF
MEANINGFUL SNOW SOUTH OF THE SAGINAW VALLEY WILL BE DURING THE LATE
EVENING HOURS AS THE WARM/MOIST CONVEYOR BELT FINALLY ARRIVES. IN
FACT...THE 07.18 RAP SUGGESTS PRECIPITATION ONSET WILL BE LAGGING
UNTIL AROUND MIDNIGHT IN MANY LOCATIONS. FURTHERMORE...12Z GUIDANCE
SUITE IS TOO BULLISH ON PRECIPITATION DURING THE FIRST 12 HOURS OF
THE FORECAST...OWING TO THE LACK OF DEEP MOISTURE TRANSPORT THUS FAR.
THE DURATION OF THE EVENT WILL CERTAINLY LIMIT ACCUMULATIONS SOUTH
OF THE MID-LEVEL FRONTAL FORCING...WHERE THE PRIMARY MECHANISM WILL
BE A QUICK BUT STRONG SHOT OF ISENTROPIC ASCENT ASSOCIATED WITH THE
SHARPENING MID-LEVEL ANOMALY. STILL EXPECT A GOOD BURST OF
PRECIPITATION /SNOW RATES IN THE INCH PER HOUR NEIGHBORHOOD/ GIVEN
THE SYSTEM WILL STILL BE DEEPENING AS IT TRAVERSES THE SOUTHERN
LAKES REGION. TO ADD FUEL TO THE RATES...THERE IS STILL THE
POTENTIAL FOR SOME CONVECTIVE CONTRIBUTION CLOSER TO THE 850MB LOW
TRACK...WHERE DIFFERENTIAL ADVECTIONS WILL DESTABILIZE THE PROFILE.
STILL PLENTY OF EVIDENCE TO SUPPORT A MIXTURE OF PRECIPITATION TYPES
ACROSS THE METRO DETROIT REGION SOUTH TO THE OHIO BORDER. THE BEST
OPPORTUNITY FOR FREEZING RAIN AND SLEET WILL BE NEAR THE ONSET OF
PRECIPITATION...BEFORE THE COLUMN SUCCUMBS TO COOLING VIA STRONG
ASCENT ALONG THE LEAD EDGE OF THE PV ANOMALY.
ON FRIDAY...SOME LIGHT SNOW WILL CONTINUE THROUGH THE MORNING AS
MID-LEVEL DEFORMATION LINGERS FOR SEVERAL HOURS. CLOSER TO LAKE
HURON...THE INCREASING NORTHEASTERLY FLOW WILL HELP BOOST SNOW
TOTALS ALONG THE IMMEDIATE LAKESHORE.
HIGH PRESSURE WILL QUICKLY BUILD INTO THE REGION BY LATE FRIDAY AND
TEMPERATURES WILL HOVER IN THE 20S MOST OF THE DAY UNDER THE
INFLUENCE OF MODEST COLD ADVECTION.
&&
.LONG TERM...FRIDAY NIGHT THROUGH NEXT THURSDAY
HIGH PRESSURE AT THE SURFACE AND UPPER RIDGING ALOFT WILL SLIDE
ACROSS MICHIGAN FRIDAY NIGHT THROUGH EARLY SUNDAY...BRINGING CALMER
WEATHER TO THE AREA. WARMER AND MUCH DRIER AIR ALOFT WILL START TO
PUSH IN BY FRIDAY EVENING...EFFECTIVELY LOWERING INVERSION HEIGHTS
AND STRIPPING AWAY ICE NUCLEI...ENDING POTENTIAL FOR LAKE EFFECT
SNOW TO AFFECT THE THUMB. DECREASING CLOUDS AND WINDS FRIDAY NIGHT
OVER THE FRESH SNOWPACK WILL ALLOW FOR GOOD RADIATIONAL
COOLING...AND DID CONTINUE TO UNDERCUT GUIDANCE SLIGHTLY...WITH
FORECAST MINS IN THE SINGLE DIGITS TO LOW TEENS ACROSS THE AREA.
MODELS START TO SHOW A STRONGER SURGE OF WARMER AIR ARRIVING BETWEEN
925-850MB SATURDAY NIGHT...HOWEVER SNOWPACK AND STRONG SUBSIDENCE
INVERSION SHOULD KEEP SURFACE TEMPERATURES COOL AS THE BOUNDARY
LAYERS REMAINS DECOUPLED. ONCE AGAIN...CONTINUED TO UNDERCUT MOS
GUIDANCE VALUES WITH MINS ONLY SLIGHTLY WARMER THAN FRIDAY NIGHT.
ENERGY NOW OFF THE PACIFIC NORTHWEST COAST WILL MAKE ITS WAY INTO
THE CENTRAL PLAINS ON SUNDAY AND THEN ACROSS THE GREAT LAKES MONDAY.
STRONG UPPER DIFFLUENCE AND UPPER HEIGHTS FALLS LEE OF THE ROCKIES
WILL SPIN UP A FAIRLY STRONG LOW PRESSURE SYSTEM. LATEST CONSENSUS
FROM MEDIUM-RANGE MODELS TRACKS THE SURFACE LOW ACROSS NORTHERN
MICHIGAN MONDAY. 50 KT LOW LEVEL JET PRECEDING THE SYSTEM WILL FEED
WARMTH AND MOISTURE (PW AROUND 0.8 INCHES) UP INTO LOWER MICHIGAN
STARTING SUNDAY AFTERNOON. IT APPEARS MOST PRECIPITATION WILL HOLD
OFF UNTIL VERY LATE IN THE DAY AND OVERNIGHT WHEN STRONGER
ISENTROPIC ASCENT AND UPPER DIVERGENCE WILL OVERSPREAD THE AREA.
STRONGER FORCING SHOULD ALSO COINCIDE WITH WARMING SURFACE
TEMPERATURES PER LATEST TRENDS IN THE EURO AND GFS...AND EXPECT
MOSTLY RAIN TO FALL OUT OF THIS SYSTEM. COLD FRONT WILL PUSH THROUGH
THE AREA EARLY MONDAY...CHANGING PRECIPITATION TO SNOW. STRONG DRY
SLOT PRECEDING THE FRONT IN ADDITION TO DRIER AIR ALOFT STRIPPING
AWAY ICE NUCLEI BEHIND THE FRONT WILL KEEP POTENTIAL FOR SNOW
ACCUMULATIONS LOW.
NORTHWEST FLOW AND PATTERN OF VERY WEAK CLIPPER SYSTEMS THEN LOOKS
TO BECOME ESTABLISHED TUESDAY THROUGH THURSDAY. LATEST EURO AND GFS
HINT AT A STRONGER SYSTEM WORKING ACROSS THE GREAT LAKES LATE ON
THURSDAY...BUT MODEL TO MODEL AND RUN TO RUN CONSISTENCY HAS BEEN
POOR AND WILL LEAVE MENTION OUT OF FORECAST FOR NOW. EARLIER SYSTEM
THE GFS HAD ADVERTISED CLIPPING THE SOUTHERN PORTION OF MICHIGAN
MID-WEEK NOW LOOKS TO TRACK FURTHER SOUTH AS UPPER LEVEL ENERGY
DIVES FURTHER INTO THE U.S. FROM CANADA.
&&
.MARINE...
A LOW PRESSURE SYSTEM WILL STRENGTHEN AS IT TRACKS ACROSS THE
SOUTHERN GREAT LAKES THIS EVENING AND TONIGHT. THIS SYSTEM WILL
CONTINUE EASTWARD EVENTUALLY BEING ABSORBED BY A STRONGER NOREASTER
ALONG THE ATLANTIC COAST FRIDAY NIGHT. THE GRADIENT WILL TIGHTEN
OVERNIGHT AS EASTERLY WINDS INCREASE AND BACK TO THE NORTHEAST.
WINDS WILL INCREASE TO AROUND 25 KNOTS SUSTAINED OVERNIGHT
NECESSITATING BRISK WIND ADVISORIES FOR ALL NEARSHORE ZONES. THE
EXCEPTION WILL BE SAGINAW BAY WHERE A GALE WARNING HAS BEEN ISSUED
AS WINDS FUNNEL DOWN THE BAY WITH THE FAVORABLE NORTHEAST FETCH.
SOME FREEZING SPRAY WILL BE POSSIBLE ACROSS NORTHERN LAKE HURON WITH
THE COOLER TEMPERATURES AND SLIGHTLY STRONGER FLOW TONIGHT...BUT
INTENSITY AND DURATION SHOULD STAY BELOW WARNING CRITERIA. AFTER
HIGH PRESSURE RETURNS TO THE REGION FOR MUCH OF THE WEEKEND...THE
NEXT LOW PRESSURE SYSTEM WILL TARGET THE REGION SUNDAY NIGHT.
&&
.AVIATION...ISSUED 1250 PM EST THU FEB 7 2013
//DISCUSSION...
LOW PRESSURE SYSTEM TRACKING ACROSS THE MI/OH BORDER WILL BRING
DETERIORATING CONDITIONS TO ALL OF SE MI TONIGHT. INITIAL DROP TO
VSBY/CIGS WILL BE AT MBS WHERE LIGHT SNOW SHOWERS WILL BEGIN THIS
AFTERNOON...SPREADING SE WITH TIME THROUGH THIS EVENING. SHORTLY
AFTER MIDNIGHT INTENSITIES WILL INCREASE AND THE HEAVIEST SNOW WILL
BEGIN TO FALL BRINGING IFR CONDITIONS. SNOW SHOWERS WILL TAPER OFF
THROUGH THE MORNING HOURS ON FRIDAY. FREEZING RAIN OR SLEET WILL BE
POSSIBLE AT THE ONSET FOR THE DETROIT METRO AREA...CHANGING TO SNOW
WHEN THE DEEPER MOISTURE ARRIVES.
FOR DTW...DRY AIR WILL PRODUCE VFR CONDITION THROUGH THIS AFTERNOON
BEFORE TURNING TO IFR OVERNIGHT. WARM TEMPERATURES IN THE LOW LEVELS
WILL LIKELY PRODUCE A PERIOD OF FREEZING RAIN OR SLEET AT THE
ONSET OF PRECIPITATION TONIGHT WHICH WILL CHANGE TO SNOW AS
INCREASED SATURATION COOLS THE AIRMASS BRINGING SNOW TO THE METRO
AREA. SNOW WILL FALL HEAVY AT TIMES BETWEEN ABOUT 06-12Z TONIGHT.
//DTW THRESHOLD THREATS...
* HIGH CONFIDENCE OF CEILINGS 5000 FEET OR LOWER AFTER 00Z THIS
EVENING.
* MODERATE CONFIDENCE OF VISIBILITIES AT OR BELOW 1/2 MILE IN SNOW
AFTER 06Z TONIGHT.
* MODERATE CONFIDENCE IN PRECIPITATION STARTING OFF AS FREEZING RAIN
OR SLEET AROUND 03Z BEFORE CHANGING TO SNOW AROUND 06Z.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING...MIZ047-MIZ048-MIZ053...UNTIL 10 AM FRIDAY.
WINTER STORM WARNING...MIZ049-MIZ054-MIZ055-MIZ063...FROM 7 PM
THURSDAY TO NOON FRIDAY.
WINTER WEATHER ADVISORY...MIZ060-MIZ061-MIZ062-MIZ068-MIZ069-
MIZ070...FROM 7 PM THURSDAY TO NOON FRIDAY.
WINTER WEATHER ADVISORY...MIZ075-MIZ076-MIZ082-MIZ083...FROM 9 PM
THURSDAY TO NOON FRIDAY.
LAKE HURON...
GALE WARNING...SAGINAW BAY...FROM 1 AM FRIDAY TO 1 PM FRIDAY.
BRISK WIND ADVISORY...NEARSHORE WATERS FROM PORT AUSTIN TO PORT
HURON...FROM 10 PM THURSDAY TO 10 PM FRIDAY.
WINTER STORM WARNING...NEARSHORE WATERS FROM PORT AUSTIN TO HARBOR
BEACH...FROM 7 PM THURSDAY TO NOON FRIDAY.
LAKE ST CLAIR...
BRISK WIND ADVISORY...FROM 10 AM FRIDAY TO 10 PM FRIDAY.
MI WATERS OF LAKE ERIE...
BRISK WIND ADVISORY...FROM 10 AM FRIDAY TO 10 PM FRIDAY.
&&
SHORT TERM...MANN
LONG TERM....HLO
MARINE.......DRK
AVIATION.....DRK
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 334 PM EST THU FEB 7 2013 MIZ047>049-053>055-063-082045- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-ST. CLAIR- 334 PM EST THU FEB 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT A WINTER STORM WARNING REMAINS IN EFFECT FROM LATE THIS AFTERNOON THROUGH FRIDAY MORNING. PLEASE SEE THE LATEST WINTER WEATHER MESSAGE AND FORECAST FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE WINTER STORM WARNING CONTINUES INTO FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT...HOWEVER SPOTTER REPORTS OF OF SNOW ACCUMULATIONS WOULD BE GREATLY APPRECIATED. MIZ060>062-068>070-075-076-082-083-082045- SHIAWASSEE-GENESEE-LAPEER-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE- LENAWEE-MONROE- 334 PM EST THU FEB 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT FROM THIS EVENING THROUGH FRIDAY MORNING. PLEASE SEE THE LATEST WINTER WEATHER MESSAGE AND FORECAST FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE WINTER WEATHER ADVISORY CONTINUES INTO FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT...HOWEVER SPOTTER REPORTS OF OF SNOW AND ICE ACCUMULATIONS WOULD BE GREATLY APPRECIATED. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-082045- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 334 PM EST THU FEB 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...THIS AFTERNOON AND TONIGHT A DEVELOPING STORM SYSTEM OVER THE GREAT LAKES WILL GENERATE GALE FORCE WINDS OVER SAGINAW BAY LATE TONIGHT. STRONG WILL WINDS ARE ALSO EXPECTED FOR THE NEARSHORE WATERS OF LAKE HURON AND LAKE ST. CLAIR WHERE A BRISK WIND ADVISORY IS IN EFFECT TONIGHT. PLEASE SEE THE LATEST MARINE WEATHER MESSAGE FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE GALES AND BRISK WIND ADVISORY CONTINUE INTO FRIDAY. PLEASE SEE THE LATEST MARINE WEATHER MESSAGE FOR ADDITIONAL DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. HLO/RBP YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
The national radar mosaic for the moment the first event began.
6 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, February 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 432488, 432489, 432490, 432491, 432492, 432493.